The issue of drug “holidays” – a short-term, deliberate discontinuation of ADHD medication – is also known as a structured treatment intervention. These so-called “holidays” can take place over a weekend, a full week or an extended school vacation. There is no definitive conclusion as to the benefits or drawbacks to drug holidays. Some prescribers maintain that because ADHD is a chronic disorder, suspending treatment is not in the patient’s best interest. But for parents that are concerned about “over-drugging” their children, drug holidays can be a welcome relief, even if only a perceived one. There are essentially three purposes for initiating a drug holiday:
- - To demonstrate the clinical need for medication to be continued
- - To provide a temporary respite from side effects such as anxiety, insomnia, gastrointestinal disturbances and weight loss
- - To satisfy the notion of caregivers that medication should not be used if it can be avoided
Some studies have found that weekend holidays from methylphenidate psychostimulants reduced insomnia and appetite suppression without significantly increasing ADHD symptoms. These side effect improvements were reported by parents, and extended to the Monday following the weekend, as reported by teachers. However reports by physicians that treat ADHD indicate that patients can experience difficulty adjusting to re-dosing for one to three days after their drug holiday is completed. Drug holidays also mean that the child will likely suffer from the symptoms of ADHD at a time when he or she would want to be able to enjoy time with family and friends. These relationships run the risk of becoming strained because of the child’s symptoms, particularly if medication discontinuation extends beyond a weekend.
Clinically, I am not a fan of drug holidays. In my estimation, the risks of symptom reemergence far outweigh the relatively short term benefits associated with a decrease in side effects in a child that has been responding favorably to psychostimulant medication. It is important to note that symptom return is rapid for most following drug stoppage, albeit somewhat delayed in the patient using the longer acting stimulant preparations. There is also little disagreement in the clinical literature or among clinicians experienced in treating ADHD regarding long term weight and height issues. That is, although weight loss and growth suppression can be consequences of stimulant use, these consequences are typically not long term, in that as children age throughout the developmental cycle, they tend to “catch up” in both weight and height.
Gradual dosage reduction over time seems to be a more viable option than the “cold turkey” discontinuation approach – even if it’s just for a weekend. The bottom line: The discontinuation of stimulant medication in a child for whom the drug has been effective means a re-experiencing of the nightmarish symptoms that plagued both the child and family.